Alert archive / Virginia / Freeze Warnings in 2021

Freeze Warning 1, NWS Blacksburg, VA

April 21, 202137 counties in Virginia; 9 counties in North Carolina; 4 counties in West Virginia

NWS Blacksburg, VA issued this freeze warning at Apr 21, 2021, 3:39 AM EDT for 37 counties in Virginia; 9 counties in North Carolina; 4 counties in West Virginia. It took effect at Apr 22, 2021, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2021, 3:39 AM EDT (07:39 UTC)
In effect from
Apr 22, 2021, 12:00 AM EDT
Expired
Apr 22, 2021, 9:00 AM EDT
In force
9 hr
Issued by
NWS Blacksburg, VA
All 50 counties

Alleghany County, NC, Ashe County, NC, Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Carroll County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Covington, VA, City of Danville, VA, City of Galax, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Halifax County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pittsylvania County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 11 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1881 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WWUS71 KRNK 210739
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
339 AM EDT Wed Apr 21 2021

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-211545-
/O.UPG.KRNK.FZ.A.0001.210422T0400Z-210422T1300Z/
/O.NEW.KRNK.FZ.W.0001.210422T0400Z-210422T1300Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, 
Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, 
Alderson, Quinwood, Duo, and Rainelle
339 AM EDT Wed Apr 21 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 26 expected.

* WHERE...The mountains of Virginia and North Carolina, as well as
  southeast West Virginia and the Roanoke Valley.

* WHEN...From midnight tonight to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NCZ003-004-019-020-VAZ032>035-043-211545-
/O.NEW.KRNK.FZ.W.0001.210422T0400Z-210422T1300Z/
Surry-Stokes-Wilkes-Yadkin-Patrick-Franklin-Bedford-Amherst-Henry-
Including the cities of Dobson, Danbury, Wilkesboro, Yadkinville,
Stuart, Rocky Mount, Bedford, Amherst, and Martinsville
339 AM EDT Wed Apr 21 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...In Virginia, Patrick, Franklin, Bedford, Amherst and 
  Henry Counties. In North Carolina, Surry, Stokes, Wilkes and 
  Yadkin Counties.

* WHEN...From midnight tonight to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$
4 follow-up statements
053 
WWUS71 KRNK 211810
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
210 PM EDT Wed Apr 21 2021

NCZ005-006-VAZ044>047-058-059-220215-
/O.EXA.KRNK.FZ.W.0001.210422T0400Z-210422T1300Z/
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
Including the cities of Eden, Yanceyville, Danville, Lynchburg, 
Appomattox, South Boston, and Keysville
210 PM EDT Wed Apr 21 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...In Virginia, Pittsylvania, Campbell, Appomattox, 
  Buckingham, Halifax and Charlotte Counties. In North Carolina, 
  Rockingham and Caswell Counties.

* WHEN...From midnight tonight to 9 AM EDT Thursday.

* IMPACTS...Freezing temperatures may damage or kill crops or 
  other sensitive vegetation.

* ADDITIONAL DETAILS...Freezing temperatures are possible again
  Thursday night into early Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please take steps to protect tender plants from the cold.

&&

$$

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-
507-508-220215-
/O.CON.KRNK.FZ.W.0001.210422T0400Z-210422T1300Z/
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-
Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Dobson, Danbury, 
Boone, Wilkesboro, Yadkinville, Tazewell, Marion, Bland, 
Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, 
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, 
Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, 
Bedford, Amherst, Martinsville, Bluefield, Flat Top, Hinton, Hix,
Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo,
and Rainelle
210 PM EDT Wed Apr 21 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...The mountains of Virginia and North Carolina, as well 
  as southeast West Virginia and the Roanoke Valley.

* WHEN...From midnight tonight to 9 AM EDT Thursday.

* IMPACTS...Sub-freezing conditions will kill crops and other 
  sensitive vegetation.

* ADDITIONAL DETAILS...Freezing temperatures are expected again 
  Thursday night into early Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please take steps to protect tender plants from the cold.

&&

$$
910 
WWUS71 KRNK 220148
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
948 PM EDT Wed Apr 21 2021

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-221115-
/O.NEW.KRNK.FZ.A.0002.210423T0600Z-210423T1300Z/
/O.CON.KRNK.FZ.W.0001.210422T0400Z-210422T1300Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, 
Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, 
Alderson, Quinwood, Duo, and Rainelle
948 PM EDT Wed Apr 21 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THURSDAY...
...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 27 expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 28 possible.

* WHERE...Portions of southwest and west central Virginia, 
  northwest North Carolina and southeast West Virginia.

* WHEN...For the Freeze Warning, until 9 AM EDT Thursday. For 
  the Freeze Watch, from late Thursday night through Friday 
  morning.

* IMPACTS...Freezing temperatures will kill crops, other sensitive
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

NCZ003>006-019-020-VAZ032>035-043>047-058-059-221115-
/O.CON.KRNK.FZ.W.0001.210422T0400Z-210422T1300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Stuart, Rocky Mount, Bedford, Amherst, 
Martinsville, Danville, Lynchburg, Appomattox, South Boston, 
and Keysville
948 PM EDT Wed Apr 21 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...The mountains of Virginia and North Carolina, as well 
  as southeast West Virginia and the Roanoke Valley.

* WHEN...From midnight tonight to 9 AM EDT Thursday.

* IMPACTS...Sub-freezing temperatures will kill crops and other 
  sensitive vegetation.

* ADDITIONAL DETAILS...Freezing temperatures are expected again 
  Thursday night into early Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
614 
WWUS71 KRNK 220727
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
327 AM EDT Thu Apr 22 2021

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-221530-
/O.UPG.KRNK.FZ.A.0002.210423T0600Z-210423T1300Z/
/O.NEW.KRNK.FZ.W.0002.210423T0600Z-210423T1300Z/
/O.CON.KRNK.FZ.W.0001.000000T0000Z-210422T1300Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, 
Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, 
Alderson, Quinwood, Duo, and Rainelle
327 AM EDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures 
  as low as 27. For the second Freeze Warning, sub-freezing 
  temperatures as low as 27 expected.

* WHERE...Portions of southwest and west central Virginia, 
  northwest North Carolina and southeast West Virginia.

* WHEN...For the first Freeze Warning, until 9 AM EDT this 
  morning. For the second Freeze Warning, from 2 AM to 9 AM EDT 
  Friday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

NCZ003-019-020-VAZ032>035-221530-
/O.NEW.KRNK.FZ.W.0002.210423T0600Z-210423T1300Z/
/O.CON.KRNK.FZ.W.0001.000000T0000Z-210422T1300Z/
Surry-Wilkes-Yadkin-Patrick-Franklin-Bedford-Amherst-
Including the cities of Dobson, Wilkesboro, Yadkinville, Stuart, 
Rocky Mount, Bedford, and Amherst
327 AM EDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures 
  as low as 31. For the second Freeze Warning, sub-freezing 
  temperatures as low as 31 expected.

* WHERE...In Virginia, Patrick, Franklin, Bedford and Amherst 
  Counties. In North Carolina, Surry, Wilkes and Yadkin Counties.

* WHEN...For the first Freeze Warning, until 9 AM EDT this 
  morning. For the second Freeze Warning, from 2 AM to 9 AM EDT 
  Friday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NCZ004>006-VAZ043>047-058-059-221530-
/O.NEW.KRNK.FZ.A.0003.210423T0600Z-210423T1300Z/
/O.CON.KRNK.FZ.W.0001.000000T0000Z-210422T1300Z/
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
Including the cities of Danbury, Eden, Yanceyville, Martinsville,
Danville, Lynchburg, Appomattox, South Boston, and Keysville
327 AM EDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 31. For the Freeze Watch, sub-freezing temperatures as 
  low as 32 possible.

* WHERE...In Virginia, Henry, Pittsylvania, Campbell, 
  Appomattox, Buckingham, Halifax and Charlotte Counties. In 
  North Carolina, Stokes, Rockingham and Caswell Counties.

* WHEN...For the Freeze Warning, until 9 AM EDT this morning. 
  For the Freeze Watch, from late tonight through Friday morning.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$
570 
WWUS71 KRNK 221306
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
906 AM EDT Thu Apr 22 2021

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
508-222115-
/O.EXP.KRNK.FZ.W.0001.000000T0000Z-210422T1300Z/
/O.CON.KRNK.FZ.W.0002.210423T0600Z-210423T1300Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Yadkinville, Tazewell, Marion, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop,
Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, 
Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, 
Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Bluefield, 
Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, 
Alderson, Quinwood, Duo, and Rainelle
906 AM EDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
FRIDAY...
...FREEZE WARNING FOR THIS MORNING HAS EXPIRED...

* WHAT...Sub-freezing temperatures again tonight, as low as 27 
  expected.

* WHERE...Portions of southwest and west central Virginia, 
  northwest North Carolina and southeast West Virginia.

* WHEN...2 AM to 9 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NCZ004>006-VAZ043>047-058-059-222115-
/O.EXP.KRNK.FZ.W.0001.000000T0000Z-210422T1300Z/
/O.CON.KRNK.FZ.A.0003.210423T0600Z-210423T1300Z/
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
Including the cities of Danbury, Eden, Yanceyville, Martinsville,
Danville, Lynchburg, Appomattox, South Boston, and Keysville
906 AM EDT Thu Apr 22 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY MORNING...
...FREEZE WARNING FOR THIS MORNING HAS EXPIRED...

* WHAT...Sub-freezing temperatures as low as 32 possible.

* WHERE...In Virginia, Henry, Pittsylvania, Campbell, 
  Appomattox, Buckingham, Halifax and Charlotte Counties. In 
  North Carolina, Stokes, Rockingham and Caswell Counties.

* WHEN...Late tonight through Friday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Apr 21, 1:38 AM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 21, 1:38 AM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
138 AM EDT Wed Apr 21 2021

.SYNOPSIS...
High pressure will give way to the passage of a strong cold
front Wednesday. Expect windy conditions with the passage of
the cold front along with falling temperatures. Well below
normal temperatures can be expected into early Friday. An area
of low pressure will bring rain to the area for the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
As of 920 PM EDT Tuesday...

   Minor changes to the timing of the cold front Wednesday.

A late season winter interlude is taking place over the nations
mid section with some very cold air over the nations mid section
clashing with warming temperatures in the east. The cold front
which bisects this change in airmass is expected to cross our
forecast area Wednesday morning. It will be a very noticeable
change.

For tonight...ahead of the front...isolated showers over the
mountains will gradually move move northeast and dissipate. Much
of the HiRes guidance had little to no precipitation after
06Z/2AM. Have made minor adjustments to the probability of
precipitation and overnight temperatures based on the latest
radar and observation trends.

For Wednesday...a strong cold front will cross the forecast
area between 8AM and Noon, impacting the mountains between
8-10AM and then east of the mountains between 10AM-Noon. Main
concerns...

Wind...strong gusty winds are expected to accompany the frontal
passage with gusts near 40 mph...rain showers helping with the
momentum mixdown.  Post frontal winds gusting from 25 to 35 mph
will then continue through the afternoon and into Wednesday
night. Attm do not foresee the need for a wind advisory, but
may need to entertain this for the higher elevations if model
trends increase.

Precipitation...expectation is for showers to be associated
with the front with best chance for wetting across the
mountains...amounts generally less than a tenth of an inch.
Model guidance suggest showers will weaken as they cross the
mountains with very little rain anticipated for our foothills
and piedmont. There is some potential for showers
(thunderstorm?) to re-develop as the front crosses the piedmont,
but think this may not take place until afternoon and across an
area that would be east of our forecast area...east of South
Boston where instability will increase from increasing
temperature ahead of the front. On the opposite side of the CWA,
cold air is expected to change any lingering moisture over to
snow showers, with potential for late afternoon showers
supporting snow/graupel, but mainly over the WV/VA highlands.

Temperature...with the frontal passage, expect falling
temperatures. Even with any post frontal clearing, it will be a
struggle for recovery due to strong cold air advection aloft.
Current thinking is that temperatures tomorrow morning may turn
out to be the highs for the day in the mountains with falling
temperatures expected areawide west of the Blue Ridge. East of
the Blue Ridge there will likely be a temperature dip associated
with the frontal passage, followed by some recovery when the sun
pops back out Wednesday afternoon.

In addition to the above concerns, there is also a concern that
conditions may meet red flag criteria for areas farther east,
especially across North Carolina... please see the fire weather
section of this AFD for details. In collaboration with our North
Carolina land managers and weather offices, a Fire Weather Watch
has been issued for areas east of the Blue Ridge...for low RH,
wind, and high fire danger.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
As of 200 PM EDT Tuesday...

Windy with below normal temperatures through the end of the workweek.

Cold and blustery conditions will continue behind the front Wednesday
night into Thursday with enough low level moisture to generate some
upslope snow/rain showers at the higher elevations west of the Blue
Ridge. Winds will be quite gusty especially along the hilltops but it
looks like gusts should generally remain at or below 45MPH so no wind
headlines planned. Temperatures Wednesday night will be well into the
20s in the mountains and will maintain a Freeze Watch here.
Temperatures east of the Ridge will be a bit warmer generally around 30
degrees which lowers confidence on adding these locations to the Freeze
Watch so will leave them out for now.

Thursday will be another windy day as high pressure builds in and
lingering showers subside with temperatures remaining cold as highs
only reach the upper 50s/around 60 east, 40s west. Thursday night may
require another frost/freeze headline with lows below freezing once
again in the mountains and in the low/mid 30s to the east. The center
of the high pushes off to the east on Friday and allows temperatures to
moderate before the next system approaches from the southwest and
pushes precipitation to our doorstep late Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 200 PM EDT Tuesday...

Widespread precipitation to start the weekend, then improving
conditions with a warming trend into the first part of next week.

A potent low pressure system will move across the Appalachians and
central mid Atlantic region Saturday into Saturday night. The best
dynamics will pass by to our southeast and this should keep any threat
for severe storms out of our region, but will watch closely to see if
trends start pulling energy closer to Southside and the NC piedmont.
As it stands, expect a good dose of rainfall across the region on
Saturday into Saturday night with some lingering upslope showers in the
mountains into early Sunday morning. Ensemble guidance is then in good
agreement in building a large ridge over the eastern US with fair
weather and a trend to above normal temperatures through the first part
of next week, though we may have to contend with some patchy frost in
the mountains again Sunday night.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
As of 130 AM EDT Wednesday...

All TAF locations are expected to remain VFR through 12Z/8AM
Wednesday. Exception will be late toward 12z Wed when MVFR cigs
may be very close to KBLF and KLWB. Gridded LAMP guidance as
well as the NBM have ceilings dropping to MVFR along the front.

This strong cold front is expected to cross the mountains from
west to east Wednesday morning with a significant change in
conditions occurring between 12z/8AM and Noon. MVFR to IFR cigs
are expected across the mountains during this period associated
with a wind shift and wholesale increase in wind speed. Expect
winds to become west to northwest with speeds of 15 to 20 kts
sustained and gusts of 25 to 35 kts. Rain changing to snow
showers are likely in southeast West Virginia during the morning
into midday, though only seeing vsbys impacted at BLF with MVFR
in the morning. Otherwise VFR at the rest of the taf sites.

Above average confidence in timing of the front, arrival of
MVFR ceilings, and wind.
Average confidence of areal coverage of precipitation.

Extended Aviation Discussion...

Strong and gusty winds are likely behind the front Wednesday
will weaken Wednesday night. but ramp up again Thursday.

Expect VFR Thursday night through Friday under high pressure.

Widespread rain with MVFR or lower conditions are expected Saturday
and Sunday.

&&

.FIRE WEATHER...
Breezy northwesterly winds are expected across much of the
eastern seaboard Wednesday afternoon in the wake of a cold
front which will move through the region. Most model guidance
keeps the frontal passage dry for areas east of the Blue Ridge,
especially across the Carolinas. Similarly dry and breezy
conditions are anticipated in eastern Virginia, but there is a
better chance for precipitation as the front passes through this
region. Sustained winds are expected to be 15 to 20 mph with
gusts of 20 to 30 mph associated with relative humidity of 25 to
35 percent.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Freeze Watch from late tonight through Thursday morning for
     VAZ007-009>020-022>024.
NC...Freeze Watch from late tonight through Thursday morning for
     NCZ001-002-018.
     Fire Weather Watch from this afternoon through this evening
     for NCZ003>006-019-020.
WV...Freeze Watch from late tonight through Thursday morning for
     WVZ042>044-507-508.

&&

SYNOPSIS...PM
NEAR TERM...AMS/PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/PM/WP
FIRE WEATHER...PM
Hazardous weather outlook, Apr 21, 3:34 AM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
334 AM EDT Wed Apr 21 2021

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-220745-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
334 AM EDT Wed Apr 21 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

In addition, wind gusts over 35 mph will be likely today into this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Another freeze is possible Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ044>047-058-059-220745-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
334 AM EDT Wed Apr 21 2021

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frost is possible Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-220745-
Rockingham-Caswell-
334 AM EDT Wed Apr 21 2021

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frost is possible Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003-004-019-020-220745-
Surry-Stokes-Wilkes-Yadkin-
334 AM EDT Wed Apr 21 2021

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.
   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Frost and freeze conditions are possible again Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ032>035-043-220745-
Patrick-Franklin-Bedford-Amherst-Henry-
334 AM EDT Wed Apr 21 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Frost and freeze conditions are possible again Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:49 AM EDTRed Flag WarningRNKCaswell, Rockingham, Stokes, Surry, Wilkes, Yadkin16 hr

Nearby

Freeze Warnings in Virginia, 2021Freeze Warnings in North Carolina, 2021Freeze Warnings in West Virginia, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.